A Caltech Library Service

Symmetric Div-Quasiconvexity and the Relaxation of Static Problems

Conti, S. and Müller, S. and Ortiz, M. (2020) Symmetric Div-Quasiconvexity and the Relaxation of Static Problems. Archive for Rational Mechanics and Analysis, 235 (2). pp. 841-880. ISSN 0003-9527.

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item:


We consider problems of static equilibrium in which the primary unknown is the stress field and the solutions maximize a complementary energy subject to equilibrium constraints. A necessary and sufficient condition for the sequential lower-semicontinuity of such functionals is symmetric divdiv-quasiconvexity; a special case of Fonseca and Müller’s A-quasiconvexity with A=div acting on R^(n×n)_(sym). We specifically consider the example of the static problem of plastic limit analysis and seek to characterize its relaxation in the non-standard case of a non-convex elastic domain. We show that the symmetric div-quasiconvex envelope of the elastic domain can be characterized explicitly for isotropic materials whose elastic domain depends on pressure p and Mises effective shear stress q. The envelope then follows from a rank-2 hull construction in the (p, q)-plane. Remarkably, owing to the equilibrium constraint, the relaxed elastic domain can still be strongly non-convex, which shows that convexity of the elastic domain is not a requirement for existence in plasticity.

Item Type:Article
Related URLs:
URLURL TypeDescription
Conti, S.0000-0001-7987-9174
Ortiz, M.0000-0001-5877-4824
Additional Information:© 2019 Springer-Verlag GmbH Germany, part of Springer Nature. First Online: 05 August 2019. This work was partially supported by the Deutsche Forschungsgemeinschaft through the Sonderforschungsbereich 1060 “The mathematics of emergent effects”, project A5, and through the Hausdorff Center for Mathematics, GZ 2047/1, project-ID 390685813.
Funding AgencyGrant Number
Deutsche Forschungsgemeinschaft (DFG)SFB 1060
Hausdorff Center for MathematicsGZ 2047/1
Issue or Number:2
Record Number:CaltechAUTHORS:20190805-150303687
Persistent URL:
Official Citation:Conti, S., Müller, S. & Ortiz, M. Arch Rational Mech Anal (2020) 235: 841.
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:97663
Deposited By: Tony Diaz
Deposited On:05 Aug 2019 22:07
Last Modified:14 Feb 2020 22:24

Repository Staff Only: item control page